Good ReadsRisk of a fentanyl overdose rising in Ontario

Risk of a fentanyl overdose rising in Ontario

Risk of a fentanyl overdose rising in Ontario

The opioid crisis is affecting people of all ages, right across the province. Opioid overdoses and deaths have been steadily rising over the last 10 years. In 2016 alone, more than 850 Ontarians died from opioid-related causes.

Adding to the concern is a large increase in the presence of synthetic fentanyl in street drugs, leading to more opioid-related overdoses and deaths.

When appropriately prescribed and used, pharmaceutical fentanyl can be an effective medicine to combat very severe chronic and cancer-related pain. But synthetic forms of fentanyl are showing up mixed in with street drugs such as cocaine and heroin. Some people are overdosing because they had no idea they were ingesting a powerful opioid.

Synthetic fentanyl can be 50 to 100 times stronger than morphine. When opioids are mixed in with another drug, either by accident or on purpose, you are at risk of serious injury or death.

Even drugs that look like they came from a pharmacy may be counterfeit — and deadly.

Someone may be experiencing an opioid overdose if they can't stay awake, walk or talk; are breathing slowly or not at all; have a limp body; are not responding to noise or knuckles being rubbed hard on their breastbone; are making snoring or gurgling sounds; or are vomiting. Another indicator is pale or blue skin — especially on their nail beds and lips — and they feel cold.

If you or anyone you know is using street drugs — even if it is only occasionally or just on weekends — understand the risks involved and get a naloxone kit from your local pharmacy or participating community organization. Naloxone can temporarily reverse an opioid overdose. Any life lost as a result of overdose is a needless, preventable tragedy. Find more information at

Comments (0)

*Please take note that upon submitting your comment the team at OLM will need to verify it before it shows up below.